advertisement
Question
Posted by: Roger | 2010/12/19

on all the meds still doesn''t help

Hi

I Have been in contact with you on 2 or 3 occasions previously.

Currently I am on 3 anti-psychotics, a mood stabilizer, anti-depressants, sleeping tablets and tranquilizers

I was first diagnosed as being major depressive when I was at university about 7 years ago

After a while the diagnosis changed to bi-polar, as my behaviour got more erratic. At this stage I was booked off from university for 8 months.

After returning to university I then I started having delusions of grandeur after a while of being sorta ok.After a while it got very bad with combined periods of anxiety, being a bit psychotic and paraniod.

After a while I got so worked up that I thought I was going to be caught for plagarisim on a essay (with hindsight I had paraphrased one paragraph from an acknowledged source) that I was running around the quad thinking people were chasing after me, and then proceeded to my room were I almost fatally overdosed on my medication and tried to hang myself. I was then In groote schuur for a couple of weeks in ICU (my private medical aid said it was an exculsion)

After this I spent some time in the clinic, and then home with my folks for 6 months, before I started working part time, and finished my degree by correspondence

Now it''s 5 years later, after seeing so many pyschiatrists (I moved around a bit, so had to change shrinks) and being on so many meds that I can''t remember them all

Currently I am diagnosed as either skitzo-affective or skitzophrenic with some affective behaviour.

But I still suffer from outbursts of anixety, anger, paranioa, sort of a mixed bag of nasties maybe once of twice a month, with high levels of anxiety on a daily basis.

My one psychiatrist, said I appeared to suffer from spikes in dopamine, and I can attest that taking an etomine with a tranq, does normally sort out my problems in the short term

However are there other options I can consider? I went for ECT after the suicide attempt, and that seemed to help a bit, but am hesitant due to the fact I am working full time

Are there any solutions?

Are there other meds I should ask my doctor to try, without upsetting the apple cart too much. I don''t know if a dopamine inhibiting anti-depressant might suit me better than the sertaline I am now on

I am also getting a bit worried that I have picked up a lot of weight from the meds and my eating habits, and am now classified as obese with a BMI of 36, and smoking 4 packets of cigarrettes a day

all in all, i am not so optamistic about the future, and while I am keen to get on in life, I find it very difficult

Anything you might suggest would be appreciated

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Gosh, what a complex story - but thanks for telling me it. Couldn't help thinking - delusions of grandeur are very hard to diagnose in uniersity professors - its so like how they usually are, anyway !
What sounds an intriguing puzzle in your description is why these spikes of feeling anxious etc arise intermittently. I suppose you have tried keeping a diary of all that goes on, gets eaten, drunk, done, to see if there is any recognizeable pattern preceding these episodes.
Of course you know the cigarettes are not good for you - though there is some interesting research showing that smoking is much more common in people diagnosed as schizophrenic, and may help to make them better in some ways. I'm not sure what component of the smoking has that effect - if it's the nicotine, then the nicotine inhalers or patches might be a safer way to seek that effect.
As for the weight, it is an annoying potential side-effect of many drugs - and I suppose exercise and careful diet will still be the most useful approach.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Humbert | 2010/12/20

Roger - have you ever considered if you are on the high functioning side of the Autistic spectrum?

Reply to Humbert
Posted by: cybershrink | 2010/12/20

Gosh, what a complex story - but thanks for telling me it. Couldn't help thinking - delusions of grandeur are very hard to diagnose in uniersity professors - its so like how they usually are, anyway !
What sounds an intriguing puzzle in your description is why these spikes of feeling anxious etc arise intermittently. I suppose you have tried keeping a diary of all that goes on, gets eaten, drunk, done, to see if there is any recognizeable pattern preceding these episodes.
Of course you know the cigarettes are not good for you - though there is some interesting research showing that smoking is much more common in people diagnosed as schizophrenic, and may help to make them better in some ways. I'm not sure what component of the smoking has that effect - if it's the nicotine, then the nicotine inhalers or patches might be a safer way to seek that effect.
As for the weight, it is an annoying potential side-effect of many drugs - and I suppose exercise and careful diet will still be the most useful approach.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement